- Enzymatic mediastinitis as a fearsome complication of pancreatic necrosectomy. [Journal Article]
- RERev Esp Enferm Dig 2018 Jun 22; 110
- Several types of thoracic complications can be associated with severe acute pancreatitis. Some are very common, such as pleural effusion, whilst some others are very rare although life threatening, s...
Several types of thoracic complications can be associated with severe acute pancreatitis. Some are very common, such as pleural effusion, whilst some others are very rare although life threatening, such as enzymatic mediastinitis (EM). Only a few cases of EM (when related to acute pancreatitis) have been described in the literature. Here we describe the case of a 76-year-old female who developed acute respiratory failure and atrial fibrillation during the postoperative period after an open pancreatic necrosectomy, due to an EM episode. The mediastinal collection was drained by thoracotomy, following an improvement of the patient's general condition. This is the first case of EM following surgical management for acute necrotizing pancreatitis. EM is a rare but life threatening complication that usually requires surgery.
- Synthetic and Non-synthetic Cannabinoid Drugs and Their Adverse Effects-A Review From Public Health Prospective. [Review]
- FPFront Public Health 2018; 6:162
- There is a growing use of novel psychoactive substances containing synthetic cannabinoids. Synthetic cannabinoid products have effects similar to those of natural cannabis, yet, these drugs are more ...
There is a growing use of novel psychoactive substances containing synthetic cannabinoids. Synthetic cannabinoid products have effects similar to those of natural cannabis, yet, these drugs are more potent and dangerous, and have been associated with dangerous adverse effects. Here, we review current literature on the epidemiology, acute, and chronic effects of synthetic and natural cannabinoid-based drugs. Synthetic drugs contain a mixture of psychoactive compounds that mostly bind cannabinoid receptors with high potency. These synthetic drugs replicate the effects of natural cannabis and Δ9-tetrahydrocannabinol but they induce more severe adverse effects including respiratory difficulties, hypertension, tachycardia, chest pain, muscle twitches, acute renal failure, anxiety, agitation, psychosis, suicidal ideation, and cognitive impairment. Chronic use of synthetic cannabinoids has been associated with serious psychiatric and medical conditions and even death. Given the growing popularity in the use of cannabinoid-based drugs and their harmful potential, there is a need for further research in this field.
- Hospital mortality and thirty day readmission among patients with non-acute myocardial infarction related cardiogenic shock. [Journal Article]
- IJInt J Cardiol 2018 Jun 10
- CONCLUSIONS: Both, in-hospital mortality and 30-day readmission among those admitted for non-AMI CS were significantly elevated. The majority of readmissions were due to non-cardiovascular causes. Identifying high-risk factors may help devise strategies to improve quality of care and reduce adverse outcome rates.
- [Acute heart failure and acute pulmonary edema]. [Classical Article]
- RMRev Med Liege 2018; 73(5-6):251-256
- Acute heart failure is a common cause of admission in emergency department. Management requires rapid support when haemodynamic or respiratory parameters are altered. Identifying enabling factors and...
Acute heart failure is a common cause of admission in emergency department. Management requires rapid support when haemodynamic or respiratory parameters are altered. Identifying enabling factors and their specific treatment is an integral part of management. The most common clinical presentation is volume overload, whose treatment remains the combination of diuretics and vasodilators. In case of impaired perfusion, various inotropic supports may be considered, but also more and more circulatory assistance devices.
- Predicting Mortality in Patients with Tuberculous Destroyed Lung Receiving Mechanical Ventilation. [Journal Article]
- TRTuberc Respir Dis (Seoul) 2018 Jun 19
- CONCLUSIONS: The TDL-Vent model identifies TDL patients on mechanical ventilation with a high risk of mortality. Prospective validation studies in larger cohorts are now warranted.
- Effectiveness and Safety of High-Flow Nasal Cannula Oxygen Delivery during Bronchoalveolar Lavage in Acute Respiratory Failure Patients. [Journal Article]
- TRTuberc Respir Dis (Seoul) 2018 Jun 19
- CONCLUSIONS: The use of HFNC during BAL procedure in ARF patients was effective and safe. However, there were no significant differences in oxygen saturation level and complications comparing "without HFNC" group in mild ARF. More studies are needed for moderate to severe ARF patients.
- Clinical Effectiveness of High-Flow Nasal Cannula in Hypoxaemic Patients during Bronchoscopic Procedures. [Journal Article]
- TRTuberc Respir Dis (Seoul) 2018 Jun 19
- CONCLUSIONS: This study suggests that the use of HFNC in hypoxaemic patients during diagnostic and therapeutic bronchoscopy procedures has clinical effectiveness.
- Breakthrough infection of Geotrichum capitatum during empirical caspofungin therapy after umbilical cord blood transplantation. [Journal Article]
- IJInt J Hematol 2018 Jun 20
- We experienced a breakthrough fungal infection caused by Geotrichum capitatum during empirical therapy with caspofungin. A 68-year-old male patient with refractory acute lymphoblastic leukemia had re...
We experienced a breakthrough fungal infection caused by Geotrichum capitatum during empirical therapy with caspofungin. A 68-year-old male patient with refractory acute lymphoblastic leukemia had received umbilical cord blood transplantation after two courses of induction therapy. Empirical therapy with caspofungin was initiated 5 days before transplantation. Tacrolimus was continuously infused to prevent graft-versus-host disease. A minidose of methotrexate was intravenously administered on days 1 and 3 post-transplantation, which was changed to prednisolone from day 7 due to severe mucositis. During a recurrence of fever on day 11, blood cultures were found to be positive for a yeast-like organism, which was later confirmed by mass spectrometry to be G. capitatum. The serum levels of beta-D-glucan were elevated to 747 pg/mL. Caspofungin was switched to liposomal amphotericin B; however, radiological findings revealed pulmonary, splenic, and central nervous system involvement. Progressive renal and hepatic dysfunction subsequently developed. The patient died on day 25 post-transplantation secondary to the development of hemophagocytic syndrome and respiratory failure. We emphasize that recurrent febrile episodes, prolonged neutropenia, and underlying gastrointestinal mucosal damage require extreme caution due to the possibility of breakthrough infection caused by new fungal pathogens during empirical therapy with caspofungin.
- Methotrexate-associated lymphoproliferative disorder complicated by severe acute respiratory failure and ileal perforation: a case report. [Journal Article]
- FJFukushima J Med Sci 2018 Jun 19
- Lymphoproliferative disorder (LPD) is a potentially severe adverse effect of methotrexate (MTX) administration in patients with rheumatoid arthritis (RA). We report a case of MTX-associated LPD (MTX-...
Lymphoproliferative disorder (LPD) is a potentially severe adverse effect of methotrexate (MTX) administration in patients with rheumatoid arthritis (RA). We report a case of MTX-associated LPD (MTX-LPD) in a patient with RA who developed severe pulmonary failure complicated by perforation of the terminal ileum. A 61-year-old woman with RA receiving MTX complained of dyspnea and abdominal pain. She was diagnosed with intestinal perforation and peritonitis, and underwent immediate abdominal surgery. Pathological examinations of the specimen obtained from the resected ileum and a bone marrow aspirate revealed diffuse large B-cell lymphoma. Steroid therapy failed to improve her respiratory failure, but her condition improved after abdominal surgery and suspension of MTX. MTX-LPD can result in multiple life-threatening conditions; however, the symptoms are highly variable. RA patients receiving MTX should thus be monitored carefully, and MTX administration should be stopped immediately on suspicion of MTX-LPD.
New Search Next
- Case of severe acute lupus myocarditis and multiple-organ failure. [Journal Article]
- BCBMJ Case Rep 2018 Jun 19; 2018
- We report a case of severe lupus myocarditis with rapid, acute deterioration to cardiogenic shock and multiorgan failure, highlighting the importance of early identification and treatment of acute pr...
We report a case of severe lupus myocarditis with rapid, acute deterioration to cardiogenic shock and multiorgan failure, highlighting the importance of early identification and treatment of acute presentations in patients with systemic lupus erythematosus. A 31-year-old woman with previously diagnosed subacute cutaneous lupus erythematosus initially presented with abdominal pain and frank per-rectal bleeding. She deteriorated rapidly with type 1 respiratory failure and acute kidney injury requiring dialysis secondary to acute cardiac failure with a prolonged intensive care unit admission, over a month. A significantly elevated troponin, global hypokinesia on echocardiogram and normal coronary artery angiogram and cardiac MRI lead to the diagnosis of acute lupus myocarditis as the cause for the cardiogenic shock. She was treated with high-dose corticosteroids and eventually made a full recovery, with cardiac function returning to normal.